Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 110, NWS Dodge City, KS

June 17, 2010Lane County, Ness County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2010, 5:25 PM CDT for Lane County, Ness County, Trego County, Kansas. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2010, 5:25 PM CDT (22:25 UTC)
Expired
Jun 17, 2010, 6:30 PM CDT
In force
65 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Lane County, KS, Ness County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:55 PM CDTHAIL 0.885 E Pendennis, KS
Jun 17, 6:10 PM CDTHAIL 1.754 Nw Utica, KSSPORADIC GOLF BALL SIZE HAIL WAS REPORTED.
Jun 17, 6:35 PM CDTHAIL 1.754 Nw Utica, KSSPORADIC GOLF BALL SIZE HAIL WAS REPORTED ALONG WITH SMALLER HAIL. THE SMALLER HAIL FELL FOR ABOUT 3 HOURS FROM ABOUT 530 PM TILL 830 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2010-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2010-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-718 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WUUS53 KDDC 172225
SVRDDC
KSC101-135-195-172330-
/O.NEW.KDDC.SV.W.0110.100617T2225Z-100617T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT THU JUN 17 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LANE COUNTY IN WEST CENTRAL KANSAS...
  NORTHWESTERN NESS COUNTY IN WEST CENTRAL KANSAS...
  SOUTHWESTERN TREGO COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 630 PM CDT

* AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  PENDENNIS...AND MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PENDENNIS...
  UTICA...
  ARNOLD...
  MAINLY RURAL AREAS OF NORTHEASTERN LANE...NORTHWESTERN NESS AND
  SOUTHWESTERN TREGO COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3892 10010 3868 9988 3854 10031 3870 10042
      3870 10041 3870 10040 3870 10016 3887 10016
TIME...MOT...LOC 2225Z 241DEG 4KT 3866 10026
WIND...HAIL 70MPH 1.00IN

$$

JJOHNSON
1 follow-up statement
781 
WWUS53 KDDC 172251
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
551 PM CDT THU JUN 17 2010

KSC101-135-195-172330-
/O.CON.KDDC.SV.W.0110.000000T0000Z-100617T2330Z/
TREGO KS-LANE KS-NESS KS-
551 PM CDT THU JUN 17 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
NESS...NORTHEASTERN LANE AND SOUTHWESTERN TREGO COUNTIES UNTIL 630 PM
CDT...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
UTICA...AND MOVING NORTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  PENDENNIS...
  UTICA...
  ARNOLD...
  MAINLY RURAL AREAS OF NORTHEASTERN LANE...NORTHWESTERN NESS AND
  SOUTHWESTERN TREGO COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3892 10010 3868 9988 3854 10031 3870 10042
      3870 10041 3870 10040 3870 10016 3887 10016
TIME...MOT...LOC 2251Z 241DEG 4KT 3867 10023
WIND...HAIL 70MPH 1.00IN

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:43 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 17, 2:43 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
243 PM CDT THU JUN 17 2010

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS AND
COLD FRONT POSITION INTO SATURDAY MAINLY FROM SYRACUSE TO GARDEN
CITY TO LACROSSE AND NORTH.

THE UPPER LEVEL SHORTWAVE TROUGH WILL CONTINUE TO MOVE ACROSS THE
NORTHERN PLAINS TONIGHT PUSHING A COLD FRONT TO NEAR SYRACUSE TO
HAYS THIS EVENING. A DRYLINE WAS ALSO PUSHING INTO FAR SOUTHWEST
KANSAS FROM SYRACUSE TO NEAR ELKHART AND WILL MOVE EAST TOWARD
GARDEN CITY AND LIBERAL BY EVENING BEFORE RETREATING BACK WEST
OVERNIGHT. THE BEST CHANCE FOR A FEW THUNDERSTORMS WILL BE ALONG THE
COLD FRONT IN THE NORTH FA LATE THIS AFTERNOON TO ABOUT MIDNIGHT
TONIGHT. SHEAR PROFILE WITH 70KTS AT 250MB COULD SUPPORT SOME LARGE
HAIL INITIALLY AND STRONG OUTFLOW WINDS, THAT IS IF STORMS CAN GET
GOING AND BREAK THE WARM MID LEVEL CAP. CURRENTLY SOME TCU NEAR
SCOTT CITY. WILL CONTINUE WITH SLIGHT POPS NORTH.

BY FRIDAY MORNING THE COLD FRONT IS FORECAST TO BE FROM NEAR HAYS TO
SYRACUSE THEN PUSH SLIGHTLY NORTH AS MID LEVEL HEIGHTS RISE AS THE
NORTHERN BRANCH WAVE MOVES IN THE UPPER MIDWEST. AGAIN SURFACE
CONVERGENCE ALONG THE COLD FRONT COULD HELP BREAK THE CAP LOCALLY
FOR SOME THUNDERSTORMS FROM LATE AFTERNOON AND EVENING FROM SYRACUSE
TO NEAR GARDEN CITY TO LARNED AND NORTH. JET LEVEL WINDS AROUND
50KTS COULD AGAIN HELP SUPPORT A FEW SEVERE THUNDERSTORMS. THE NAM
MODEL SUPPORTS AN MCS BY AROUND MIDNIGHT FRIDAY NIGHT INTO EARLY
SATURDAY MORNING WHILE THE GFS MODEL HAS LITTLE TO NO POPS.

FOR SATURDAY THE COLD FRONT AGAIN IS FORECAST TO BE FROM NEAR
SYRACUSE TO LARNED. MORE SCATTERED THUNDERSTORMS COULD FORM AGAIN
FROM SYRACUSE TO LARNED AND NORTH BY LATE AFTERNOON AND WILL
CONTINUE WITH SMALL POPS NORTH. UPPER LEVEL RIDGING INTO THE PLAINS
WILL HELP TO WEAKEN THE WINDS ALOFT, HOWEVER 50KTS ARE STILL
FORECAST AT 200MB WITH AROUND 1000 TO 1500 J/KG CAPES. IF STORMS
CAN BREAK THE CAP A FEW COULD BE LOCALLY SEVERE.

FOR TEMPS LOOK FOR LOW 60S WEST TO LOW 70S EAST TONIGHT WITH SOUTH
TO SOUTHWEST WINDS OF 10 TO 15 MPH AFTER DARK. HIGHS ON FRIDAY LOOK
TO BE FROM THE UPPER 90S NORTH AROUND HAYS TO AROUND 100 FAR
SOUTHWEST. THE WARMEST TEMPS WILL BE WEST OF THE DRYLINE DEPENDING
ON FAR EAST IT GETS POSSIBLY FROM GARDEN CITY TO LIBERAL. FOR FRIDAY
NIGHT LOOK FOR OVERNIGHT LOWS IN THE MID TO UPPER 60S TO THE LOWER
70S IN THE EAST FA. FOR SATURDAY HIGHS LOOK FOR HIGHS AGAIN SIMILAR
TO FRIDAY.

DAYS 3-7...

UPPER TROF ESTABLISHES ITSELF OVER THE WRN CONUS THIS WEEKEND AND
THEN BEGINS TO SLOWLY RETROGRADE/REDEVELOP FURTHER WEST TOWARDS THE
MIDDLE OF NEXT WEEK. MODELS THIS MORNING DO HOWEVER DISAGREE ON
EXACT LOCATION AND STRENGTH OF THIS UPPER TROF EARLY NEXT WEEK BUT
EVEN GIVEN THESE DISCREPANCIES THEY ALL CONTINUE TO SUPPORT A HOT
AND MAINLY DRY FORECAST FOR SW KS. AS SEVERAL UPPER WAVES MOVE OUT
OF THE BASE OF THIS TROF AND INTO THE NRN PLAINS LATE THIS WEEKEND
AND NEXT WEEK A COLD FRONT WILL PERIODICALLY DROP INTO SW KS BRIEFLY
BEFORE RETURNING BACK NORTH. WARM MID LVL TEMPS WILL HURT CHANCES
FOR PCPN LATE THIS WEEKEND AND EARLY NEXT WEEK AS THIS SFC BOUNDARY
MOVES INTO OUR CWA SO AT THIS TIME DO NOT ANTICIPATE RAISING POPS
THAT A CURRENTLY IN THE GRIDS.

AS FOR TEMPS...BASED ON THE 85H-7H TEMP TRENDS OVER THE WEEKEND INTO
EARLY NEXT WEEK THE PREVIOUS FORECAST STILL LOOKS ON TRACK. DID BUMP
TEMPS UP A COUPLE OF DEGREES ON SUNDAY AND MONDAY BASED ON THE NEW
85H TEMPS FROM THE GFS AND ECMWF.

&&

.AVIATION...

COLD FRONT WAS PAST GLD EARLIER THIS MORNING WITH THE  RUC13/NAM12
DOING A DECENT JOB ON ITS LOCATION AS OF 15Z. THESE MODELS HOWEVER
DO DISAGREE JUST HOW FAR SOUTH THIS FRONT WILL MOVE BEFORE IT STALLS
OUT LATE TODAY. AT THIS TIME WILL GO WITH COMPROMISE BETWEEN THESE
TWO SO BY LATE DAY WOULD EXPECT TO SEE THE FRONT ROUGHLY FROM HYS TO
NEAR GCK. THIS FRONT WILL REMAIN NEARLY STATIONARY OVERNIGHT. 12Z
NAM PROGGED SOUNDINGS SHOWING WHAT MOISTURE THERE IS ABOVE 060 AND
MAINLY LOCATED IN THE HYS AREA SO VFR CONDITION ARE ANTICIPATED OVER
THE NEXT 24 HOURS. GIVEN THE INSTAB AT HYS AT 00Z FRI WILL ALSO GO
AHEAD INSERT A SHORT PERIOD OF VCTS IN THE TAFS TOWARDS SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  99  69  98 /   0   0   0  10
GCK  64 100  67  99 /   0   0   0  10
EHA  63 100  66 100 /   0   0   0  10
LBL  65 101  69 100 /   0   0   0  10
HYS  68  97  68  95 /  20  20  20  20
P28  73  98  73  99 /   0   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/18/18
Hazardous weather outlook, Jun 17, 4:26 AM CDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
426 AM CDT THU JUN 17 2010

KSZ030-031-043>046-061>066-074>081-084>090-180930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
426 AM CDT THU JUN 17 2010 /326 AM MDT THU JUN 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP THIS EVENING ALONG A WEAK COLD
FRONT NEAR INTERSTATE 70. ANY THUNDERSTORM THAT DOES FORM COULD
PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL. A DRYLINE WILL
ADVANCE EASTWARD TO NEAR A LINE FROM HILL CITY TO LIBERAL THIS
AFTERNOON. RELATIVE HUMIDITY VALUES WILL DROP TO 10 TO 15
PERCENT WEST OF THE DRYLINE, AND OUTDOOR BURNING IS DISCOURAGED

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS MAY DEVELOP AGAIN FRIDAY EVENING NEAR
INTERSTATE 70 IN TREGO AND ELLIS COUNTIES. A WEAK COLD FRONT MOVE
INTO NORTHERN KANSAS AGAIN ON WEDNESDAY, AND WIDELY SCATTERED
THUNDERSTORMS MAY DEVELOP LATE WEDNESDAY AFTERNOON AND EVENING NORTH
OF A LINE FROM LACROSSE TO DIGHTON. THE PRIMARY HAZARDS WITH THESE
THUNDERSTORMS WILL BE LIGHTNING AND GUSTY SURFACE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

01

In the hours before

Local storm report, Jun 17, 12:43 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1243 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     JOHNSON CITY            37.57N 101.75W
06/16/2010                   STANTON            KS   LAW ENFORCEMENT

            TWO TO THREE DOZEN POWER POLES WERE BLOWN DOWN IN STANTON
            COUNTY DUE TO DOWNBURST WINDS. SOME TREES WERE UPROOTED
            IN JOHNSON CITY. ONE VEHICLE WAS BLOWN FROM THE ROAD INTO
            A CULVERT.

0835 PM     TSTM WND DMG     JOHNSON CITY            37.57N 101.75W
06/16/2010                   STANTON            KS   LAW ENFORCEMENT

            THE STANTON COUNTY EMERGENCY MANAGER INITIALLY REPORTED
            POWER POLES DOWN IN THE COUNTY DUE TO THUNDERSTORM WIND
            GUSTS. LAW ENFORCEMENT CONFIRMED POWER POLES DOWN WITHIN
            THE CITY OF JOHNSON AT 835PM AND POWER POLES DOWN FOUR
            MILES WEST OF JOHNSON REPORTED LATER AT 848PM.

0858 PM     TSTM WND GST     4 NE BIG BOW            37.60N 101.51W
06/16/2010  M80.00 MPH       GRANT              KS   TRAINED SPOTTER

            A 300 LB DOGHOUSE WAS ALSO BLOWN OVER.

0915 PM     TSTM WND DMG     5 W LIBERAL             37.04N 101.03W
06/16/2010                   SEWARD             KS   EMERGENCY MNGR

            THE SEWARD COUNTY EMERGENCY MANAGER REPORTED DAMAGE TO A
            ROOF OF A FARM SHED.

0920 PM     TSTM WND GST     5 SW HAYNE              37.06N 100.87W
06/16/2010  E70.00 MPH       SEWARD             KS   PUBLIC

0920 PM     TSTM WND DMG     LIBERAL                 37.04N 100.94W
06/16/2010                   SEWARD             KS   EMERGENCY MNGR

            THE SEWARD COUNTY EMERGENCY MANAGER REPORTED TWO SHEDS
            WERE BLOWN DOWN IN TOWN NEAR THE VICINITY OF THIRD STREET
            AND INDUSTRIAL AVENUE. THE SHEDS WERE NOT SECURED TO A
            FOUNDATION.

0920 PM     TSTM WND GST     LIBERAL                 37.04N 100.94W
06/16/2010  E70.00 MPH       SEWARD             KS   EMERGENCY MNGR

            THE SEWARD COUNTY EMERGENCY MANAGER REPORTED A STORM
            SPOTTER ESTIMATING 70 MPH WIND GUSTS IN TOWN AND MULTIPLE
            POWER LINES DOWN.

0935 PM     TSTM WND GST     SSW SATANTA             37.43N 100.99W
06/16/2010  M58.00 MPH       HASKELL            KS   TRAINED SPOTTER

0950 PM     TSTM WND DMG     KISMET                  37.21N 100.70W
06/16/2010                   SEWARD             KS   EMERGENCY MNGR

            THE SEWARD COUNTY EMERGENCY MANAGER REPORTED THAT A
            PARTIALLY DEAD TREE WAS BLOWN OVER ONTO A HOME THAT
            DAMAGED THE PORCH ROOF.

1000 PM     TSTM WND GST     8 SSE TICE              37.40N 100.67W
06/16/2010  E60.00 MPH       HASKELL            KS   PUBLIC

&&

18
Special weather statement, Jun 17, 5:11 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT THU JUN 17 2010

KSZ030-044-045-172300-
LANE-NESS-TREGO-
511 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE...NORTHWESTERN
NESS AND TREGO COUNTIES...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF UTICA...MOVING NORTHEAST AT 10
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHEASTERN LANE...NORTHWESTERN NESS AND TREGO
COUNTIES...INCLUDING THE CITY OF TREGO CENTER...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3873 9964 3857 10023 3869 10033 3870 10016
      3904 10015 3909 10012 3910 9963
TIME...MOT...LOC 2211Z 238DEG 17KT 3874 10011

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:21 PM CDTSevere Thunderstorm WarningDDCClark, Grant, Gray, Haskell, Meade, Seward and 1 more39 min
Jun 16, 9:58 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward22 min
Jun 17, 5:11 PM CDTSpecial Weather StatementDDCTrego49 min
Jun 17, 6:30 PM CDTSevere Thunderstorm WarningDDCLane, Ness45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.